Trusted Content

The Dangers Of Snorting Tramadol (Tramadol Insufflation)

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

Tramadol abuse is on the rise. Snorting tramadol may cause many potentially dangerous consequences, including becoming addicted to the substance at a faster rate than oral abuse.

The Dangers of Snorting Tramadol

Potential Dangers of Snorting Tramadol

Tramadol is a synthetic opioid used to treat moderate to moderately severe pain. When this medication was first introduced to the market, it was said to have minimal abuse potential and significantly less respiratory depressive effects than other opioids, such as OxyContin (oxycodone) and Vicodin (hydrocodone).

Despite being marketed as a safer opioid alternative, the rate of drug overdose deaths involving synthetic opioids, such as tramadol, doubled between 2015 and 2016, according to the U.S. Centers for Disease Control and Prevention (CDC). When an individual abuses tramadol by snorting it, they are no longer taking the medication as intended, which can significantly increase the potential dangers of the drug.

Potential dangers of snorting tramadol may include:

  • increased risk of overdose and seizure
  • possible development of serotonin syndrome
  • possible coma and breathing problems
  • faster rates of tolerance development and addiction

Increased Risk Of Overdose And Seizure

One potential danger of snorting tramadol is the increased risk of overdose. To snort tramadol, individuals must first grind up tramadol tablets into a fine powder. Doing this with one tramadol tablet may increase the chance of overdose because once snorted it will bypass the digestive system—where the liver normally metabolizes tramadol—and go directly into the blood. This can increase the potency of tramadol and its effects and may result in overdose, especially if more than one tablet is crushed and snorted at once.

Symptoms of a tramadol overdose may include:

  • pinpoint pupils
  • difficulty breathing
  • extreme drowsiness
  • slowed heartbeat
  • muscle weakness
  • cold, clammy skin

The possibility of experiencing a seizure is also increased when someone snorts tramadol. Seizures have been reported in both animals and humans taking tramadol. It is possible for seizures to occur even at recommended doses of the drug, but they may happen more frequently when an individual misuses the drug or experiences an overdose.

The Dangers of Snorting Tramadol

Possible Development Of Serotonin Syndrome

Abusing large doses of tramadol, which is more likely when the drug is snorted, has also been linked to the development of a condition called serotonin syndrome. Serotonin syndrome is the result of excessively high levels of serotonin in the brain, which can cause disruptions to the brain’s communication pathways. The likelihood of an individual developing serotonin syndrome is increased in those who also take monoamine oxidase (MAO) inhibitors or selective serotonin reuptake inhibitors (SSRIs) (antidepressants).

Possible symptoms of serotonin syndrome may include:

  • convulsions or uncontrollable shaking
  • hyperthermia (extremely high body temperature)
  • altered mental status
  • muscle rigidity
  • increased muscle pain

Possible Coma And Breathing Problems

Snorting tramadol may result in a person falling unconscious, due to the large amounts of the drug being introduced to the body very suddenly. Habitual snorting may also wear out the filtering capability of the nose and cause small amounts of tramadol powder to enter the lungs, which can also cause additional breathing problems.

Faster Rates Of Tolerance Development And Addiction

Snorting tramadol allows for larger doses to be administered into the body at once. This may increase the rate at which an individual develops tolerance to the drug’s effects, causing them to need larger and more frequent doses of tramadol to get the same desired effects.

Insufflating tramadol may also increase the rate at which individual experiences its side effects, compared to when it is consumed orally. It has been theorized that the quicker the onset of the effects of a drug, the more likely someone will become addicted to the substance.

Why Are People Snorting Tramadol?

The Dangers of Snorting TramadolSnorting tramadol can increase the intensity of the effects of the drug, leading to a “rush” or euphoric state, which is one reason people may abuse the drug in this way. Some individuals may start out taking tramadol for legitimate medical purposes and gradually begin to increase their dose as they build a tolerance to the drug’s effects. Eventually, they may hit a “ceiling” effect where they don’t feel the desired effects from orally ingesting the drug any longer, so they may move onto snorting tramadol instead.

Side Effects Of Snorting Tramadol

Tramadol has become increasingly prevalent as a drug of abuse, possibly because other opioid medications are becoming more difficult to obtain. Individuals may experience different side effects from snorting tramadol depending on how well their body processes the drug and how much damage they have sustained to the lining of their nose.

Common side effects of snorting tramadol can include:

  • damage to the nasal passageways and mucous lining of the nose
  • diarrhea, constipation, nausea or stomach pain
  • skin rash, extreme itchiness or excessive sweating
  • aches and pains in the muscles and joints
  • feelings of depression, anxiety or extreme sadness

In rare cases, tramadol abuse may also cause:

  • swollen joints
  • rapid weight gain or loss
  • severe headaches
  • decreased coordination, such as falling down
  • mental confusion
  • severe cough

Individuals who have developed a tolerance to tramadol may experience uncomfortable withdrawal symptoms if they suddenly stop taking the drug.

Possible tramadol withdrawal symptoms include:

  • feelings of nervousness, panic or dread
  • excessive sweating
  • trouble falling and staying asleep
  • runny nose, chills, nausea, diarrhea, and hallucinations

Treatment Options For Tramadol Abuse And Addiction

There are many treatment options for tramadol abuse and addiction. Usually, individuals will need to detox from opioids like tramadol. Because detoxing from opioids can result in potentially life-threatening withdrawal symptoms, it is safest to do so in a medically supervised setting. Once the substance is entirely removed from their body, or they have completed detoxification, most individuals will continue treatment in an inpatient or outpatient setting.

Inpatient rehab for tramadol abuse and addiction commonly combines medication-assisted treatment with behavioral therapies to ensure that both the physical and psychological aspects of an individual’s addiction are adequately addressed.

Typically, buprenorphine (Suboxone) medication-assisted treatment is used to address opioid use disorders. In cases of severe opioid addiction, methadone maintenance may be used, but methadone carries significant abuse potential of its own. Common behavioral therapies include cognitive-behavioral therapy (CBT) and dialectical behavior therapy (DBT), and both have shown to be effective in treating the psychological issues of people with opioid use disorders.

Centers for Disease Control and Prevention (CDC) - https://www.cdc.gov/nchs/products/databriefs/db294.htm

U.S. National Library of Medicine: MedlinePlus - http://www.lb7.uscourts.gov/documents/Adelman4Tramadol_MedlinePlusDrugInformation.pdf

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC
Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973